California, 2016

High Wind in California, February 17, 2016

February 17, 2016 · NWS LOX · 1 event in 1 county or zone

Another round of gusty Santa Ana winds developed across the mountains of Los Angeles county. Wind gusts up to 60 MPH were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

Another round of gusty Santa Ana winds developed across the mountains of Los Angeles county. Wind gusts up to 60 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 17, 9:37 AM PST, 16 minutes earlier.

Area forecast discussion, Feb 17, 9:37 AM PST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
937 AM PST WED FEB 17 2016

.SYNOPSIS...

RAIN AND MOUNTAIN SNOW WILL FALL ACROSS THE REGION THROUGH
TOMORROW MORNING AND WINDS WILL BE GUSTY IN THE MOUNTAINS AND
THROUGH PASSES AND CANYONS. TEMPERATURES WILL BE NEAR NORMAL
THROUGH TOMORROW THEN WARM FIFTEEN TO TWENTY DEGREES BY SUNDAY AND
REMAIN ABOVE NORMAL INTO NEXT WEEK.

&&

.SHORT TERM...(TDY-FRI)

INITIAL BAND OF MOISTURE HAS ARRIVED THOUGH SO FAR CLOUDS HAVE
BEEN BASED OVER 10K FT AND WE'VE ONLY SEEN A FEW SPRINKLES
REPORTED ACROSS SBA/SLO COUNTIES. BLENDED PW PRODUCT FROM THE GOES
SHOWS PW'S IN THE 1.3-1.4" RANGE ABOUT 400 NM SOUTHWEST OF PT
CONCEPTION WHICH IS ABOUT .2" BELOW WHAT THE MODELS WERE SHOWING
FOR THIS TIME SO IT'S POSSIBLE MODELS ARE SLIGHTLY OVERESTIMATING
THE AMOUNT OF MOISTURE THAT'S GETTING ENTRAINED. 12Z NAM AND GFS
BOTH INDICATED A NARROW BAND OF PRECIP DEVELOPING THIS AFTERNOON
ACROSS THE WESTERN CHANNEL ISLANDS INTO SBA AND VENTURA COUNTIES,
HOWEVER THE MORE RECENT HRRR/RAP SOLUTIONS ARE FURTHER WEST AND
LIGHTER AT LEAST THROUGH LATE AFTERNOON. BUT BOTH THOSE EVENTUALLY
SHOW THE HIGHER RAINFALL RATES DEVELOPING DURING THE EVENING AND
SPREADING EAST INTO VENTURA AND EVENTUALLY LA COUNTY LATER ON. SO
AMOUNTS STILL LOOK ON TRACK BUT TIMING STILL A BIT UNCERTAIN.

IT WILL BE WINDY UP IN THE MOUNTAINS AND ANTELOPE VALLEY TONIGHT
AND CAN'T RULE OUT SOME MOUNTAIN WAVE ACTIVITY. MOST AREAS LIKELY
WILL BE IN THE ADVISORY CRITERIA BUT SOME ISOLATED WARNING LEVEL
WINDS ARE POSSIBLE.

***FROM PREVIOUS DISCUSSION***

LATE THIS AFTERNOON OR EARLY THIS EVENING THE WEAK FRONT WILL
BEGIN TO MOVE ACROSS SLO COUNTY AND WILL BRING RAIN TO ALL AREAS
THERE. THIS EVENING AND OVERNIGHT THE FRONT WILL PHASE INTO THE
ENERGY AND SUBTROPICAL MOISTURE PLUME OVER SBA COUNTY AND SWEEP IT
TO THE EAST. AT THIS POINT EASTERN SBA COUNTY AND MOST OF VENTURA
COUNTY WILL BE UNDER THE GUN AND CAN EXPECT SOME MODERATE RAIN ESP
OVER THE COASTAL SLOPES. THE SYSTEM WILL THEN WEAKEN AND MOVE
INTO L.A. COUNTY WHERE ALMOST ALL AREAS WILL SEE RAIN JUST NOT AS
MUCH AS SBA/VTA COUNTY. AS WITH THE OTHER COUNTIES THE SOUTH
FACING COASTAL SLOPES WILL SEE THE BEST RAINFALL AND HIGHEST
RAINFALL RATES.

THIS WILL BE A WARM NON CONVECTIVE STORM SO DO NOT SEE ANY TSTMS
FORMING. SNOW LEVELS WILL ALSO BE VERY HIGH ABOVE 7000 FEET AND DO
NOT SEE MUCH OF ANY WINTER WEATHER PROBLEMS WITH THIS
SYSTEM...PERHAPS 2 TO 4 INCHES OF SNOW AT THE RESORT LEVELS.

WIND WILL BE THE OTHER ISSUE WITH THIS SYSTEM...ESP OVERNIGHT WHEN
A 140 KT SOUTHERLY JET PASSES OVER THE AREA. GOOD SOUTHERLY FLOW
AHEAD OF THE FRONT WILL BRING ADVISORY LEVEL WIND GUSTS AROUND 45
MPH TO THE INTERIOR OF SLO AND SBA COUNTIES THIS MORNING AND THEN
TO THE MTNS (INCLUDING THE SANTA MONICAS) OF VTA AND LA COUNTIES AND
THE ANTELOPE VLY THIS AFTERNOON. THE ANTELOPE VLY WILL BE VERY
SUSCEPTIBLE TO MTN WAVE ACTIVITY DUE TO THE PERPENDICULAR WIND
FLOW OVER THE SAN GABRIELS. WIND GUSTS TO 60 OR 65 MPH ARE
POSSIBLE OVER THE MTNS AND ANTELOPE VLY THIS EVENING AND OVERNIGHT
AND A HIGH WIND WATCH IS OUT TO COVER THIS POSSIBILITY. THE DAY
SHIFT WILL EVALUATE THE 12Z MDLS AND DECIDE IF A HIGH WIND WARNING
IS NEEDED.

RAINFALL AMOUNTS FOR THIS SYSTEM HAVE BEEN REVISED UPWARDS BASED
ON THE ADDITIONAL ENERGY AND MOISTURE NOW FCST TO IMPINGE ONTO
THE AREA. RAINFALL AMOUNTS FOR SBA/VTA COUNTIES WILL BE AROUND A
HALF INCH ON THE FLAT AREAS AND AND INCH TO AN INCH AND A HALF
(AND ISOLATED 2 INCH AMOUNTS) ACROSS THE COASTAL SLOPES. SLO AND
LA COUNTIES WILL SEE A QUARTER TO A HALF INCH OF RAIN WITH LOCAL 1
INCH AMOUNTS ON THE COASTAL SLOPES. IF THIS SYSTEM CONTINUES TO
GROW FASTER THAN PREDICTIONS IT COULD EVEN PRODUCE SOME MORE RAIN
THAN THE CURRENT FCST AND FOR SURE WILL NEED CLOSE WATCHING TODAY.

THE FRONT SHOULD BE OVER L.A. COUNTY THURSDAY MORNING JUST IN TIME
TO MAKE THE COMMUTE UNFUN. THERE SHOULD NOT BE TOO MUCH IN THE
WAY OF POST FRONTAL SHOWERS OVER SLO/SBA/VTA COUNTIES. BY MID OR
LATE MORNING THE FRONT WILL EXIT LA COUNTY AND THE CHC OF RAIN
WILL SHRINK TO ZERO DURING THE AFTERNOON WITH CLEARING SKIES
ABOVE.

FRIDAY WILL BE SUNNY DRY AND COOL IN THE WAKE OF THE FRONT.

.LONG TERM...(SAT-TUE)

MILD CONDITIONS CONTINUE INTO SATURDAY AS A WEAK SYSTEM MOVES INTO
NRN CALIFORNIA. THE STRONG RIDGE OF HIGH PRESSURE IS EXPECTED TO
RETURN STARTING SUNDAY AND PEAKING IN STRENGTH MONDAY. DURING THIS
TIME MODERATE OFFSHORE GRADIENTS WILL BE RETURNING WITH SOME
LOCALLY GUSTY SANTA ANA WINDS IN THE USUAL PLACES. HIGHS SUNDAY
EXPECTED TO CLIMB INTO THE LOWER 80S FOR THE WARMER AREAS AND
POSSIBLY CLOSE TO 90 MONDAY AND TUESDAY. THIS EVENT DOESN'T APPEAR
TO BE QUITE AS HOT OR AS LONG LASTING AS THIS RECENT HEAT WAVE
BUT STILL ABOUT 20 DEGRESS ABOVE NORMAL MOST COAST/VALLEY AREAS.

&&

.AVIATION...17/1120Z...

AT 1115Z...THERE WAS A SURFACE-BASED INVERSION AT KLAX. THE TOP OF
THE INVERSION WAS 1200 FEET WITH A TEMPERATURE OF 24 DEGREES
CELSIUS.

OVERALL...LOW TO MODERATE CONFIDENCE IN 12Z TAF PACKAGE. MODERATE
CONFIDENCE IN VFR CONDS FOR ALL SITES THRU THIS MORNING. FOR THIS
AFTERNOON AND TONIGHT...CONFIDENCE DROPS TO LOW LEVELS AS COLD
FRONT SWEEPS ACROSS THE AREA...BRINGING RAIN AND WIND. WITH THE
RAIN...MVFR CONDS ARE LIKELY...WITH A CHANCE OF IFR CONDS...BUT
CONFIDENCE IN TIMING/EXACT FLIGHT CATEGORY IS LOW.

KLAX...OVERALL MODERATE CONFIDENCE IN 12Z TAF. HIGH CONFIDENCE IN
VFR CONDS THRU THIS AFTERNOON. FOR THIS EVENING AND OVERNIGHT...
HIGH CONFIDENCE IN RAIN DEVELOPING...BUT LOW CONFIDENCE IN
ASSOCIATED FLIGHT CATEGORY AND TIMING OF RAIN/FLIGHT CATEGORY
CHANGES. SOUTHEASTERLY WINDS ARE POSSIBLE THIS EVENING AHEAD
OF THE COLD FRONT.

KBUR...OVERALL MODERATE CONFIDENCE IN 12Z TAF. HIGH CONFIDENCE IN
VFR CONDS THRU THIS AFTERNOON. FOR THIS EVENING AND OVERNIGHT...
HIGH CONFIDENCE IN RAIN DEVELOPING...BUT LOW CONFIDENCE IN
ASSOCIATED FLIGHT CATEGORY AND TIMING OF RAIN/FLIGHT CATEGORY
CHANGES.
&&

.MARINE...17/200 AM...

FOR THE OUTER WATERS...MODERATE CONFIDENCE IN CURRENT FORECAST.
COLD FRONT WILL SWEEP ACROSS THE WATERS THIS AFTERNOON AND EVENING
WITH MODERATE CONFIDENCE IN SMALL CRAFT ADVISORY LEVEL SOUTHEAST
TO SOUTH WINDS AHEAD OF THE FRONT. WINDS WILL SHIFT TO THE WEST
AND NORTHWEST TONIGHT AND THURSDAY...BUT ARE EXPECTED TO REMAIN
BELOW ADVISORY LEVELS. FROM FRIDAY THROUGH THE WEEKEND...SMALL
CRAFT ADVISORY CONDITIONS ARE EXEPCTED...FOR HAZARDOUS SEAS ON
FRIDAY THEN FOR NORTHWEST WINDS SATURDAY/SUNDAY.

FOR THE INNER WATERS...MODERATE CONFIDENCE IN CURRENT FORECAST.
FOR THE WATERS NORTH OF POINT SAL...MODERATE CONFIDENCE IN SMALL
CRAFT ADVISORY SOUTHEAST TO SOUTH WINDS TODAY AND THIS EVENING
AHEAD OF THE COLD FRONT. WEST WINDS BEHIND FRONT TONIGHT AND
THURSDAY ARE EXPECTED TO REMAIN BELOW ADVISORY THRESHOLDS. FOR
FRIDAY THROUGH THE WEEKEND...MODERATE CONFIDENCE IN SMALL CRAFT
ADVISORY CONDITIONS FRIDAY THROUGH SUNDAY...BOTH FOR WINDS AND
HAZARDOUS SEAS. FOR THE SOUTHERN WATERS...MODERATE CONFIDENCE IN
WINDS AND SEAS REMAINING BELOW SMALL CRAFT ADVISORY LEVELS THROUGH
THE WEEKEND.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY IN EFFECT UNTIL 3 AM PST THURSDAY FOR ZONES
      37-38-51-52. (SEE LAXNPWLOX).
     WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 AM PST
      THURSDAY FOR ZONE 46. (SEE LAXNPWLOX).
     WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 PM PST
      THIS EVENING FOR ZONES 53-54-59. (SEE LAXNPWLOX).
     HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
      MORNING FOR ZONES 53-54-59. (SEE LAXNPWLOX).
PZ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING
      FOR ZONES 645-670-673. (SEE LAXMWWLOX).

&&

PUBLIC...MW/RORKE
AVIATION...THOMPSON
MARINE...THOMPSON
SYNOPSIS...HOXSIE

WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Feb 17, 6:00 AM PST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST WED FEB 17 2016

CAZ034>041-044>046-051>054-059-087-088-547-548-181400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST WED FEB 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A COLD FRONT WILL SWEEP ACROSS THE AREA THIS AFTERNOON AND TONIGHT.
THIS FRONT WILL BRING RAIN AND GUSTY WINDS TO THE AREA. RAINFALL
AMOUNTS WILL GENERALLY RANGE BETWEEN ONE QUARTER AND ONE HALF INCH
BUT THE FOOTHILLS AND MOUNTAINS COULD RECEIVE UP TO TWO INCHES OF
RAIN THROUGH TONIGHT.

ADDITIONALLY...GUSTY SOUTHERLY WINDS WILL DEVELOP AHEAD OF THE COLD
FRONT. THE STRONGEST WINDS WILL OCCUR IN THE MOUNTAINS...DESERTS AND
INTERIOR VALLEYS WHERE DAMAGING GUSTS AROUND 60 MPH WILL BE POSSIBLE.
ELSEWHERE...WINDS WILL BE WEAKER...BUT STILL PRETTY GUSTY.

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THE COLD FRONT...AND ASSOCIATED PRECIPITATION...WILL EXIT LOS ANGELES
COUNTY THURSDAY MORNING.

EARLY NEXT WEEK...ANOTHER ROUND OF OFFSHORE FLOW WILL DEVELOP. THIS
WILL RESULT IN AFTERNOON TEMPERATURES WELL ABOVE NORMAL LEVELS AS WELL
AS LOCALLY GUSTY NORTH TO NORTHEAST WINDS.

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

THOMPSON

Event by event

1 high wind. Local standard time, as filed.

High Wind, Los Angeles County Mountains Excluding the Santa Monica Range

When
February 17, 9:53 AM PST to 1:53 PM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

The Mill Creek RAWS sensor reported northeasterly wind gusts between 58 and 60 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2016Every state in 2016This day in weather historyWarnings in California, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622668.